Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 33, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2016, 12:52 PM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 12:52 PM MST (19:52 UTC)
- Expired
- Aug 3, 2016, 3:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 142 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WGUS55 KFGZ 031952 FFWFGZ AZC025-032215- /O.NEW.KFGZ.FF.W.0033.160803T1952Z-160803T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1252 PM MST WED AUG 3 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 315 PM MST * AT 1251 PM MST...THUNDERSTORMS WITH VERY HEAVY RAIN ARE RAPIDLY DEVELOPING IN THE YARNELL AREA. THIS WILL LEAD TO FLASH FLOODING ALONG THE TENDERFOOT FIRE SCAR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... YARNELL. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...EAST ANTELOPE CREEK...KIRKLAND CREEK...ARRASTRE CREEK...COTTONWOOD CREEK...ANTELOPE CREEK...YARNELL CREEK AND MILLER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. HEAVY RAINFALL OVER THE TENDERFOOT FIRE SCAR WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE FIRE AREA. RESIDENCES NEAR WASHES AND CREEKS...PARTICULARLY ON THE EAST SIDE OF YARNELL...MAY BE AFFECTED BY HIGH WATER AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. VERY HEAVY RAINS COULD CAUSE WATER TO FLOW DOWN HIGHWAY 89 THROUGH YARNELL. && LAT...LON 3422 11267 3420 11275 3422 11276 3426 11270 $$ MOTTICE
2 follow-up statements
320 WGUS75 KFGZ 032036 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 136 PM MST WED AUG 3 2016 AZC025-032215- /O.CON.KFGZ.FF.W.0033.000000T0000Z-160803T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 136 PM MST WED AUG 3 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR YAVAPAI COUNTY... AT 132 PM MST...LIGHT RAIN CONTINUES OVER THE SOUTHWESTERN PORTION OF THE TENDERFOOT FIRE SCAR JUST ABOVE YARNELL. RADAR INDICATES AROUND HALF AN INCH OF RAIN FELL ON SATURATED GROUND IN 25 MINUTES. EXPECT VULNERABLE AREAS IN THE EAST SIDE OF YARNELL TO BE AFFECTED BY FLASH FLOODING WITH RUNOFF FROM THIS PRECIPITATION. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... YARNELL. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...EAST ANTELOPE CREEK...KIRKLAND CREEK...ARRASTRE CREEK...COTTONWOOD CREEK...ANTELOPE CREEK...YARNELL CREEK AND MILLER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. HEAVY RAINFALL OVER THE TENDERFOOT FIRE SCAR WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE FIRE AREA. RESIDENCES NEAR WASHES AND CREEKS...PARTICULARLY ON THE EAST SIDE OF YARNELL...MAY BE AFFECTED BY HIGH WATER AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. VERY HEAVY RAINS COULD CAUSE WATER TO FLOW DOWN HIGHWAY 89 THROUGH YARNELL. && LAT...LON 3422 11267 3420 11275 3422 11276 3426 11270 $$ MOTTICE
672 WGUS75 KFGZ 032212 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 312 PM MST WED AUG 3 2016 AZC025-032219- /O.EXP.KFGZ.FF.W.0033.000000T0000Z-160803T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 312 PM MST WED AUG 3 2016 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 315 PM MST... RAINFALL HAS ENDED IN THE YARNELL AREA AND RADAR INDICATES NO THREAT OF ADDITIONAL RAINFALL. NO REPORTS OF FLOODING HAVE BEEN RECEIVED IN YARNELL AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. AREA WASHES AND STREAMS MAY STILL HAVE HIGHER THAN NORMAL FLOW. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3422 11267 3420 11275 3422 11276 3426 11270 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:20 AM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 3, 10:20 AM MST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1020 AM MST WED AUG 03 2016 .SYNOPSIS...Expect frequent and widespread storm activity through Thursday. Deep moisture will mean that stronger storms will contain torrential rainfall. A slow drying trend begins Friday, lasting through the weekend and into next week. && .DISCUSSION...An active morning already, several MCVs are rotating around an upper low that will drift north through Arizona through Thursday. A strong gravity wave emanated from the Four Corners last night and this is already into central Yavapai County. Activity along this wave will be the focal point for stronger storms today. Secondary areas may form in Apache County and near the Utah border later today as skies clear. Mogollon Rim country may be to worked over and rain-cooled to generate fresh convection today. We have expanded the Flash Flood Watch to include all of our CWA through this evening. The watch may be extended into Thursday when the afternoon package goes out. The mid-levels begin to dry out on Thursday and Friday, with some added shear. This may be a recipe for stronger and more organized storms, before the drying really settles in by the weekend. Pops will be tweaked for today as well, to better reflect the mesoscale trends stated above. No other updates are planned at this time. && .AVIATION...For the 18Z package...BKN-OVC150 over much of northern Arizona with ISOLD-SCT -SHRA/TSRA and ISOLD MVFR conditions in RA/BR. Some terrain obscured. An area of -RA/RA from KFLG-KP23-K40G is moving south with TSRA on the southern edge. This area will slowly move south through 23Z and impact KPRC and KSEZ. TSRA will develop over other areas of northern Arizona until around 02Z. SCT -SHRA could continue through the night. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening all of Apache, Coconino, Northern Gila, Navajo and Yavapai Counties. && PUBLIC...Peterson AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 10:07 AM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1007 AM MST WED AUG 3 2016 AZZ004>018-037>040-040130- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1007 AM MST WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO AND YAVAPAI COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST THROUGH FRIDAY. EXPECT A DRYING TREND OVER THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 3, 10:43 AM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1043 AM MST WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLASH FLOOD 2 SSW SEDONA 34.83N 111.81W
08/02/2016 YAVAPAI AZ FIRE DEPT/RESCUE
2-3 FOOT SURGE PROMPTED A SWIFT WATER RESCUE
INVOLVING 5 INDIVIDUALS AND 1 PET.
&&
BEPThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:24 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 2, 6:26 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 3, 7:40 AM MST | Areal Flood Advisory | FGZ | Coconino | 110 min |
| Aug 3, 10:07 AM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 3, 11:21 AM MST | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Aug 3, 2:20 PM MST | Flash Flood Warning | FGZ | Coconino | 8 hr |
| Aug 3, 2:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 3, 4:04 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 3, 4:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.